Cold/Wind Chill, Knox
- When
- January 31, 6:00 AM CST to 2:00 PM CST
- Where
- Knox forecast zone
- Reported by
- AWOS
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Arctic high pressure building southeast across the northern plains brought nearly steady temperatures in the single digits to northeast Nebraska and west central Iowa much of Jan. 31st.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure building southeast across the northern plains brought nearly steady temperatures in the single digits to northeast Nebraska and west central Iowa much of Jan. 31st. When combined with north winds of 20 to 30 mph, wind chill values fell to around 20 below to 25 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 5:11 AM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 AM CST THU JAN 31 2013
.AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.
ARCTIC AIR STILL ON TRACK TO PROVIDE A BOOST IN WIND SPEEDS ACROSS
TAF SITES TODAY...BUT PERHAPS DELAYED JUST A BIT AND MAYBE NOT
QUITE AS STRONG AS EARLIER THOUGHT BASED ON TRENDS OBSERVED PRIOR
TO 12Z. CONFIDENCE IN CLOUD/CEILING FORECAST IS LOW WITH VARYING
CLOUD PATCHES OVER EASTERN NEBRASKA AND LOCATIONS UPSTREAM.
HOWEVER...A TEMPO MVFR CIG GROUP WAS MENTIONED AT KOMA GIVEN A
BAND OF LOWER CLOUDS DROPPING S ACROSS KFSD VICINITY. SCATTERED
FLURRIES COULD OCCUR JUST ABOUT ANY TIME OVER THE AREA LATER THIS
MORNING THROUGH MID AFTN...BUT GIVEN THEIR BRIEF NATURE AND
TIMING DIFFICULTIES...PLUS APPARENT LIMITED AVIATION IMPACT...NO
MENTION WAS MADE IN TAF FORECASTS.
CHERMOK
&&
.PREV DISCUSSION... /ISSUED 340 AM CST THU JAN 31 2013/
DISCUSSION...
MAIN FORECAST CONCERN WILL CENTER AROUND TEMPERATURES OVER THE NEXT
COUPLE OF DAYS.
ARCTIC SURGE CONTINUES TO SPILL SOUTH ACROSS THE NORTHERN
PLAINS...DROPPING OVER OUR FORECAST AREA LATER THIS MORNING. SFC
PRESSURE GRADIENT WILL BE INCREASING THROUGHOUT THE MORNING AND
AFTERNOON AS 1035 MB ARCTIC HIGH BUILDS TOWARD THE REGION
PRODUCING GUSTY NORTHWEST WINDS UP TO 30 KTS BY THIS AFTERNOON.
WIND CHILL READINGS WILL BE THE MAIN WEATHER STORY TODAY AS HIGH
TEMPERATURES REMAIN STEADY IN THE SINGLE DIGITS OVER MUCH OF THE
AREA...WITH 10 TO 15 DEGREES POSSIBLE ACROSS OUR SOUTHERN TIER OF
COUNTIES. WIND CHILL VALUES WILL EASILY FALL TO -20 TO -25 IN OUR
NORTH AND NORTHEAST COUNTIES WITH -15 TO -20 ELSEWHERE. WILL
EXTEND THE ADVISORY A TIER OF COUNTIES SOUTH FROM PREVIOUSLY
ISSUED ADVISORY AND ALSO EXTEND IN TIME TO 00Z. WE MAY NEED TO
EXTEND THE TIME A BIT LONGER IN WESTERN IOWA THIS
EVENING...HOWEVER WIND SPEEDS WILL BE COMING DOWN BY THEN.
OUT COLDEST NIGHT IN A WHILE WILL BE TONIGHT AS THE ARCTIC HIGH
SETTLES OVER THE REGION. WE WILL NOT MEET WIND CHILL CRITERIA DUE
TO NEARLY CALM WINDS...ALTHOUGH WE WILL STILL HAVE VERY COLD
AMBIENT TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO SINGLE
DIGITS ABOVE ZERO.
THE ARCTIC HIGH WILL BE QUICK TO SLIDE OVER THE SOUTHEAST US
ALLOWING A STRONG RETURN FLOW SET UP ON FRIDAY. STRONG 850MB WARM
AIR ADVECTION IN ADDITION TO STRENGTHENING SOUTHWESTERLY SURFACE
WINDS SHOULD LEAD TO GOOD MIXING...HOWEVER THE CAVEAT TO FULL
WARMING POTENTIAL WILL BE POSSIBLE THICKENING CLOUD COVER. HAVE
LOWERED FRIDAYS HIGHS TO ACCOUNT FOR THIS AND IT APPEARS WE WILL
REMAIN BELOW FREEZING FOR MOST AREAS EXCEPT OUR FAR WESTERN/NON
SNOW COVERED AREAS. A WEAK MID LEVEL WAVE WILL ROTATE THROUGH
FRIDAY EVE AND BRING POTENTIAL FOR VERTICAL MOTION WHICH COULD
LEAD TO LIGHT SNOW ACROSS OUR FAR NORTHEASTERN COUNTIES FRIDAY
EVENING.
NOT MANY CHANGES WERE MADE TO THE EXTENDED PERIODS AS NORTHWESTERLY
FLOW ALOFT CONTINUES THROUGH THE PERIOD AS A BROAD UPPER TROUGH
REMAINS TO OUR EAST AND WEAK RIDGING MOVES ACROSS THE WESTERN
STATES. THIS PATTERN SHOULD ALLOW TEMPERATURES TO MODERATE INTO THE
LOWER TO MID 40S.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-
015>018-031>034.
IA...WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-055-
056.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 359 AM CST THU JAN 31 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-010000- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 359 AM CST THU JAN 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD WIND CHILLS ARE EXPECTED TODAY AS AN ARCTIC AIRMASS COMBINES WITH GUSTY NORTHWEST WINDS. A WIND CHILL ADVISORY IS IN EFFECT FOR A GOOD PORTION OF NORTHEAST NEBRASKA AND PORTIONS OF WEST CENTRAL IOWA THROUGH THIS EVENING...WHERE WIND CHILLS OF 20 TO 25 BELOW ZERO ARE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KERN
The national radar mosaic for the moment the first event began.
9 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422484, 422485, 422486, 422483, 422487, 422488, 422489, 422490, 422491.